Missouri, 2013

Winter Weather in Missouri, December 9, 2013

December 9, 2013 · NWS EAX · 1 event in 1 county or zone

Light snow on December 8, 2013 left icy patches on the KC Metro roads. On the morning of December 9 a college student lost control of her car on a icy spot on the road, and collided with the center barricade.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Light snow on December 8, 2013 left icy patches on the KC Metro roads. On the morning of December 9 a college student lost control of her car on a icy spot on the road, and collided with the center barricade. She passed away as a result of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 9, 5:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 9, 5:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CST Mon Dec 9 2013

.SHORT TERM...(Today through Wednesday)
Issued at 319 AM CST MON DEC 9 2013

There will be several small chances for precipitation on the
southern and northern extremes of the forecast area over the next
few days. The first chance will be this evening as a positively
tilted trough swings through the Central Plains and into the Lower
Missouri Valley. A very strong upper jet is situated along the edge
of the upper PV anomaly and very strong QG forcing will develop this
evening as the wave moves east. This will tighten up the temperature
gradient aloft leading to strong frontogenesis in the 600mb to 500mb
layer. The strong coupled forcing will produce a narrow corridor of
snow from southern Kansas through southern Missouri. Depending on how
narrow (or broad) this band of snow is and where it exactly it sets
up, there could be several inches of snow. Right now, this looks to
be south of our forecast area, but the band may be broad enough to
spread some light snow across the southern half of our southernmost
counties.

The second round will come Tuesday night as a clipper dives down the
western edges of the main longwave trough over central to eastern
sections of the CONUS and Canada. The strongest forcing with this clipper
looks to stay in Iowa and the Upper Midwest but there could be some
snow move into our far northern counties as the wave quickly transits
through the region.

With either of these systems, the chances for anything to accumulate
looks very low and have only mentioned slight chances for snow. We
look to continue the relatively dry pattern from the last few
weeks/month, which has helped to extend the drought that developed
this Summer across northern Missouri.

With regards to temperatures, continued cooler than normal
conditions are expected. The only significant change to the current
temperature trends were to lower temperatures on Wednesday. In the
wake of the Tuesday night clipper system, another very strong and
cold high pressure center will push into the region. Strong cold
advection should mostly offset diurnal warming and temperatures may
be steady or falling through the day, especially across northern
Missouri.

.LONG TERM...(Thursday through Sunday)
Issued at 319 AM CST MON DEC 9 2013

Main concern in the extended period will revolve around a storm
system  that could bring a potential ice/snow storm to area. This
system would affect the area in the Friday/Friday night time frame.
Otherwise the other concern will be the continuation of the below
normal temperatures.

Models are in good agreement at the onset of the the extended
period. Northwest flow aloft and surface high pressure residing over
the area Thursday morning will provide a very cold start to the day.
However, high pressure will shift east during the day and "warm" air
will begin to advect into the region. This will occur ahead of an
upper level system which is progged as a closed low over the extreme
southwestern CONUS on Thursday. This low will move into the Four
Corners region Thursday night becoming an open wave. Friday this
open shortwave will move into the Plains states as moisture spreads
northward into the region out of the Gulf ahead of the system. The
precipitation type with this system is tricky right now as subtle
changes in surface features and timing will dictate whether we will
experience liquid or freezing rain. The 00Z GFS shows precipitation
would hold off until Friday afternoon providing for above freezing
temperatures and a cold rain. The 00Z ECMWF is slightly faster with
the onset of precipitation and a few degrees cooler at the surface
which would provide for a freezing rain scenario during the day
Friday. Both models depict a cold front moving through the area
Friday night which would change precipitation over to freezing rain
or snow. In any case, this system will have to be monitored closely
during the upcoming days. The upper shortwave will move through the
area by early Saturday morning providing for the potential for very
light snow which will shift east of the area by Saturday afternoon.

Saturday, high temperatures will continue to be well below average
with highs in the upper 20s to mid 30s. However, temperatures should
begin to moderate through the second half of the weekend into early
next week with highs in the upper 30s to the lower 40s on Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 525 AM CST MON DEC 9 2013

VFR conds will prevail through the TAF period with sct-bkn mid-level
clouds today giving way to clear skies tonight. Winds will be out of
the northwest today between 5-10kts but will back to the southwest
this evening while remaining between 5-10kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...73
AVIATION...73
Hazardous weather outlook, Dec 9, 4:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 AM CST MON DEC 9 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
454 AM CST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILL VALUES AROUND -10 DEGREES ARE EXPECTED
THIS MORNING ACROSS NORTHERN MISSOURI.

THERE IS SLIGHT CHANCE FOR LIGHT SNOW ALONG AND SOUTH OF LINE FROM LA
CYGNE... KANSAS TO CLINTON... MISSOURI THIS EVENING. NO ACCUMULATION
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR FREEZING RAIN AND SNOW FRIDAY AND FRIDAY
NIGHT. THERE IS QUITE A BIT OF UNCERTAINTY WITH REGARDS TO TIMING AND
TEMPERATURES WHICH WOULD GREATLY IMPACT POSSIBLE ICE AND SNOW
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Platte

When
December 9, 8:00 AM CST
Where
Platte forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Light snow on December 8, 2013 left icy patches on the KC Metro roads. On the morning of December 9 a college student lost control of her car on a icy spot on the road, and collided with the center barricade and an 18-wheeler. She passed away as a result of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Platte2013-12-0918FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482571.